Texas, 2023

Flash Flooding and Damaging Wind in Texas, September 15, 2023

September 15, 2023 · NWS HGX · 5 events in 3 counties and zones

Late afternoon through early evening severe thunderstorms produced some localized flash flooding and isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Late afternoon through early evening severe thunderstorms produced some localized flash flooding and isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 15, 3:24 PM CST, 6 minutes earlier.

Area forecast discussion, Sep 15, 3:24 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
424 PM CDT Fri Sep 15 2023

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(This evening through Saturday Night)
Issued at 423 PM CDT Fri Sep 15 2023

Radar is pretty active this afternoon with numerous storms across
the area. A few storms have been tagged with Severe Thunderstorm
Warnings, with main hazard being damaging winds. Have received a few
reports of power outages and downed limbs across the Spring area.
This should be the last wave of the day once these storms move
through.

Stationary front remains just offshore. With PWATs still elevated,
and shortwaves still working their way through the quasizonal flow,
will expect to see another day of scattered activity on Saturday. At
this time we are not in any kind of risk for severe weather via SPC.
Will need to monitor the potential for flooding with any storms that
produce heavier rain rates.

Temperatures will remain in the 80s to 90s, and heat index values
continue to remain below triple digits (YAY!).

Adams

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 423 PM CDT Fri Sep 15 2023

Keeping this short and sweet due to the ongoing strong to severe
storms around the Houston metro area...the gist of the long term
period is decreasing rain chances going into Sunday as drier air
moves in following the passage of a cold front. The front will get
pushed offshore by an upper level trough that moves through the
Great Lakes region over the weekend. There is a bit of discrepancy
on how much dry air filters in behind the front, but the GFS was an
outlier with more elevated PW values. The other deterministic
models place PW values in the 0.9"-1.2" range by late Sunday, which
is below the 25th percentile. As a result, Sunday night should be
sufficiently "cool" with lows in the upper 60s to low 70s. As far as
high temperatures go, the main theme initially will be low 90s.

Onshore flow returns late Monday, and with that comes a slight
increase in moisture. However, most deterministic models keep PW
values in the 1.2"-1.6" range which is still below the 75th
percentile. Additionally, ridging aloft begins to build in going
into Monday as well. As a result, we've trended the forecast to be
warmer and drier for next week. Max temperatures will trend towards
the mid 90s by Tuesday/Wednesday and stay in that general range
throughout the week. Rain chances are present, but are most
prevalent along and south of I-10. The ridge gets amplified towards
the end of the week due to an upper level trough with an embedded
low digging down into the western CONUS. The exact progression and
southern extent of this upper low is a bit uncertain at this time,
but a cold front does look to be associated with this! That'll be
worth monitoring going into next weekend.

Batiste

&&

.AVIATION...
(18Z TAF Issuance)
Issued at 1242 PM CDT Fri Sep 15 2023

A mix of MVFR/VFR CIGs this afternoon. Have a line of showers and
storms exiting the NE CWA near the TX/LA border with the radar
pretty quiet at all but CLL terminal for the time being. Another
cluster of showers and storms is moving into the area from the
west, with moderate to heavier showers imminent at CLL. Expect
these showers/storms to continue an eastward track through the
day, tapering off tonight. Conditions should be primarily VFR with
the exception of CXO where MVFR/IFR VSBYs may be possible
Saturday morning, briefly. Activity should stay fairly quiet
through the end of the period, before starting up again after
18Z.

Adams

&&

.MARINE...
Issued at 423 PM CDT Fri Sep 15 2023

Chances for showers and thunderstorms will continue into Saturday as
a weak frontal boundary remains over Southeast Texas. As of 4pm, a
line of strong thunderstorms is currently on the move towards the
coast and looks to push into parts of Trinity/Galveston Bay within
the hour and offshore by the early evening hours. Strong winds and
lightning are the main risks with these storms. The front should
clear the coast by early Sunday morning with a brief period of
offshore winds into early Monday. Onshore flow returns by late
Monday and persists throughout most of the week. Daily chances for
showers and storms prevail throughout the week, but will be less
than today's and Saturday's rain chances.

Batiste

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  72  88  70  92 /  40  40  20  10
Houston (IAH)			  74  91  73  93 /  30  40  20  10
Galveston (GLS)			  79  89  78  90 /  40  40  40  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...Adams
LONG TERM....Batiste
AVIATION...Adams
MARINE...Batiste

In the hours before

Special weather statement, Sep 15, 1:14 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
214 PM CDT Fri Sep 15 2023

TXZ210>213-226-227-151945-
Waller TX-Wharton TX-Colorado TX-Inland Harris TX-Fort Bend TX-
Austin TX-
214 PM CDT Fri Sep 15 2023

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL COLORADO...NORTHEASTERN
WHARTON...AUSTIN...NORTHWESTERN FORT BEND...SOUTHERN WALLER AND
NORTHWESTERN HARRIS COUNTIES THROUGH 245 PM CDT...

At 214 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Pine Island to near Sealy
to 12 miles southwest of Eagle Lake. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Western Rosenberg, Katy, Richmond, Wharton, Sealy, Brookshire,
Bellville, Columbus, Eagle Lake, Pecan Grove, western Eldridge / West
Oaks, southwestern Addicks Park Ten, Hockley, East Bernard, Wallis,
Fulshear, Pine Island, Simonton, San Felipe, and Beasley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2977 9650 3002 9634 3003 9563 2961 9572
      2928 9617 2950 9672 2954 9675
TIME...MOT...LOC 1914Z 281DEG 27KT 2997 9609 2968 9614 2945 9646

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Adams
Special weather statement, Sep 15, 1:47 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
247 PM CDT Fri Sep 15 2023

TXZ199-213-152015-
Inland Harris TX-Montgomery TX-
247 PM CDT Fri Sep 15 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MONTGOMERY AND
NORTHWESTERN HARRIS COUNTIES THROUGH 315 PM CDT...

At 247 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Pinehurst, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Conroe, The Woodlands, Oak Ridge North, Panorama Village, Shenandoah,
Cut And Shoot, Woodloch, and Lake Conroe Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3015 9561 3022 9568 3032 9569 3040 9543
      3018 9532
TIME...MOT...LOC 1947Z 254DEG 12KT 3025 9560

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Batiste
Special weather statement, Sep 15, 2:02 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
302 PM CDT Fri Sep 15 2023

TXZ199-213-152030-
Inland Harris TX-Montgomery TX-
302 PM CDT Fri Sep 15 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MONTGOMERY AND
NORTH CENTRAL HARRIS COUNTIES THROUGH 330 PM CDT...

At 302 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hurricane Harbor Splashtown, or near Spring, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Humble, Spring, The Woodlands, Kingwood, Oak Ridge North, The
Woodlands Pavillion, Chateau Woods, Hurricane Harbor Splashtown,
Porter Heights, Atascocita, northern Bush Intercontinental Airport,
Lake Houston, and Porter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3003 9548 3006 9550 3016 9552 3019 9522
      2998 9521
TIME...MOT...LOC 2002Z 273DEG 17KT 3009 9544

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Batiste
Special weather statement, Sep 15, 2:22 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
322 PM CDT Fri Sep 15 2023

TXZ237-337-152045-
Inland Brazoria TX-Coastal Brazoria TX-
322 PM CDT Fri Sep 15 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BRAZORIA COUNTY
THROUGH 345 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm over
Liverpool, or 8 miles southwest of Alvin, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Alvin, Liverpool, and Chocolate Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2926 9537 2935 9539 2945 9525 2923 9517
TIME...MOT...LOC 2021Z 254DEG 10KT 2930 9531

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Adams
Special weather statement, Sep 15, 2:47 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
347 PM CDT Fri Sep 15 2023

TXZ226-227-236-237-152115-
Inland Brazoria TX-Inland Matagorda TX-Wharton TX-Fort Bend TX-
347 PM CDT Fri Sep 15 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN WHARTON...SOUTHERN
FORT BEND...NORTHWESTERN BRAZORIA AND NORTH CENTRAL MATAGORDA
COUNTIES THROUGH 415 PM CDT...

At 347 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Greatwood to 7 miles southeast of Needville to
near Pierce. Movement was east at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pearland, Sugar Land, Missouri City, Rosenberg, northern Bay City,
Richmond, El Campo, Wharton, Manvel, West Columbia, Pecan Grove,
First Colony, Fresno, Needville, Arcola, Iowa Colony, Holiday Lakes,
Pleak, Fairchilds, and Bonney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2956 9531 2923 9544 2898 9594 2927 9639
      2939 9596 2964 9581
TIME...MOT...LOC 2047Z 284DEG 33KT 2953 9565 2931 9577 2918 9618

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Adams
Special weather statement, Sep 15, 3:03 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
403 PM CDT Fri Sep 15 2023

TXZ213-237-238-313-337-338-439-152130-
Inland Brazoria TX-Coastal Harris TX-Inland Galveston TX-
Coastal Galveston TX-Bolivar Peninsula TX-Inland Harris TX-
Coastal Brazoria TX-
403 PM CDT Fri Sep 15 2023

...A STRONG THUNDERSTORM WILL IMPACT GALVESTON...NORTHEASTERN
BRAZORIA AND SOUTHEASTERN HARRIS COUNTIES THROUGH 430 PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm over
eastern League City, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southeastern Pasadena, southeastern Pearland, League City, Texas
City, Friendswood, La Porte, Alvin, Dickinson, La Marque, Santa Fe,
Seabrook, Webster, Hitchcock, Kemah, Clear Lake, Nassau Bay, Taylor
Lake Village, El Lago, Bayou Vista, and Shoreacres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2952 9529 2964 9497 2939 9476 2922 9509
TIME...MOT...LOC 2102Z 332DEG 13KT 2951 9501

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Fowler

The radar

The Houston radar (KHGX), 8 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Galveston

When
September 15, 3:30 PM CST to 5:15 PM CST
Where
Galveston County, 2.99 mi WNW of League City to 2.48 mi NW of League City
Cause
Heavy Rain
Reported by
Public
Coordinates
29.522, -95.143

Heavy rain from ongoing thunderstorms resulted in street flooding along NASA Boulevard in Webster.

Thunderstorm Wind, Galveston

When
September 15, 3:35 PM CST
Where
Galveston County, 1.38 mi N of League Cty Spclnd Ar
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
29.520, -95.050

A large tree was knocked down onto a road and a parked car.

Flash Flood, Harris

When
September 15, 3:38 PM CST to 5:15 PM CST
Where
Harris County, 1.37 mi W of Link Five to 1.38 mi W of Link Five
Cause
Heavy Rain
Property damage
$2,000
Reported by
NWS Employee
Coordinates
29.722, -95.103

Heavy rainfall caused floodwaters to enter an industrial building in Deer Park.

Flash Flood, Austin

When
September 15, 4:10 PM CST to 5:15 PM CST
Where
Austin County, 61.06 mi E of Wallis to 61.32 mi E of Wallis
Cause
Heavy Rain
Reported by
Public
Coordinates
29.524, -95.060

Heavy rain resulted in street flooding in the Meadow Bend subdivision near FM518 in League City.

Flash Flood, Galveston

When
September 15, 5:30 PM CST to 6:30 PM CST
Where
Galveston County, 1.54 mi E of Galveston to 1.58 mi E of Galveston
Cause
Heavy Rain
Reported by
Social Media
Coordinates
29.300, -94.794

Street flooding was reported along Broadway on the East End of Galveston Island, with several cars stalled due to floodwaters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1127156, 1122729, 1127153, 1127154, 1127152.